The 3,800 Club: A very prickly trade-off
A photo taken after my last shift anchoring CTV News Vancouver, days before my surgery. (Courtesy of Steve Murray)
I don’t like needles. I mean, who does?
I wouldn’t say I’m afraid of them. I just prefer to avoid them.
But when my oncologist says I can take a month off my chemo treatments for breast cancer if I give myself injections in my stomach, I do a fast attitude adjustment. The personal push to finish treatment as quickly as possible easily wins over my distaste for needles.
So I bring a friend and head to the mandatory self-injection training session.
A nurse explains what needs to be done: check the dosage, disinfect a small area on my belly, let it dry, push the needle in. Then it’s time to try it for real.
So I stand-up, suck in my stomach (because who wouldn’t?) and pull up the bottom of my shirt.
The nurse stops me.
“Actually,” she says, “the best way to do this injection is slumped in a chair. Then stick your stomach out, and grab a little fat."
Oh gosh. That’s about as unflattering a view of my belly as you can get. Yes, I know we’re talking about something to help with my cancer treatment, but I’m momentarily pre-occupied. It’s not even bathing suit season yet. I’m not ready for this!
I turn to my friend.
“Well, if I have to show you my belly fat, you have to slump in the chair and show off yours too,” I say.
At first, my friend just laughs. Then she realizes I’m half-serious.
She shrugs, figures “what the heck," slumps in her chair and lifts the bottom of her shirt. (There's no fat to be found, but it’s the gesture that counts.)
I look at the nurse. She hesitates for a moment, then laughs. She’s on board, repeating the same.
And pretty soon we are all laughing.
I push the needle into my stomach and forget how much I hate doing this.
The self-injections have become part of my so-called “chemo routine."
Chemotherapy days start with a nurse trying to find a good vein in my hand or forearm. Sometimes it takes a couple tries.
By the time I leave chemo about 2.5 hours later, I’ll have a headache. The nausea will begin creeping up even before I get home.
I take four prescription drugs and another over-the-counter medication to battle that nausea. But the drugs cause side effects and then there’s more medications to deal with those. It’s a bit of a vicious cycle.
The smell of foods I once loved makes me run from the room. Some foods taste metallic – apparently common for chemo patients. Often my mouth tastes chalky.
For the next few days, I mostly hunker down, fighting the nausea and fatigue which lasts longer with each treatment,
Many breast cancer survivors I have met along this journey told me they would “crash” after chemo as their bodies became increasingly weak. One of those survivors, Kim Campbell, told me her body felt like a “pancake, flat and conforming to whatever it sits on.”
She said: “During the week immediately following treatment, I literally had no energy to do anything and it took everything in me to get up...”
I waited for something similar to happen to me. It did after my third chemo treatment. Every movement felt like a tremendous effort.
But remember those shots I told you about earlier? They make me stronger, helping the bone marrow make new white blood cells. So for seven days after each chemo treatment, I give myself an injection. I’m still not keen on it, but I think of the end goal. And I think how much we laughed during that training session and suddenly it doesn’t seem quite so bad.
Michele Brunoro will be providing ongoing updates during her medical leave on her blog, The 3,800 Club.